Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 4, NWS Norman, OK

March 14, 2024Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 14, 2024, 7:11 PM CDT for Atoka County, Coal County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 7:11 PM CDT (00:11 UTC)
Expired
Mar 14, 2024, 7:45 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 140 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:08 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2497 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WFUS54 KOUN 150011
TOROUN
OKC005-029-150045-
/O.NEW.KOUN.TO.W.0004.240315T0011Z-240315T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
711 PM CDT Thu Mar 14 2024

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southeastern Coal County in southeastern Oklahoma...
  Central Atoka County in southeastern Oklahoma...

* Until 745 PM CDT.

* At 710 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lehigh, moving northeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Atoka, Coalgate, Stringtown, Lehigh, Phillips, and Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3435 9630 3446 9635 3460 9605 3441 9600
TIME...MOT...LOC 0010Z 244DEG 24KT 3442 9626 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

MDU
2 follow-up statements
670 
WWUS54 KOUN 150034
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
734 PM CDT Thu Mar 14 2024

OKC005-029-150045-
/O.CON.KOUN.TO.W.0004.000000T0000Z-240315T0045Z/
Coal OK-Atoka OK-
734 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN COAL AND CENTRAL ATOKA COUNTIES...

At 734 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Coalgate, moving northeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Atoka, Stringtown, and Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3440 9616 3453 9621 3460 9605 3441 9600
TIME...MOT...LOC 0034Z 225DEG 28KT 3452 9614 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

MDU
955 
WWUS54 KOUN 150046
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
746 PM CDT Thu Mar 14 2024

OKC005-029-150055-
/O.EXP.KOUN.TO.W.0004.000000T0000Z-240315T0045Z/
Coal OK-Atoka OK-
746 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR SOUTHEASTERN COAL AND CENTRAL ATOKA
COUNTIES HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Coal and Atoka County until 830 PM CDT.

LAT...LON 3440 9616 3453 9621 3460 9605 3441 9600
TIME...MOT...LOC 0045Z 244DEG 24KT 3455 9606 

$$

MDU

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 14, 3:22 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 14, 3:22 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
322 PM CDT Thu Mar 14 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 319 PM CDT Thu Mar 14 2024

We will see a brief lull in the convection across our area as the
severe storms have moved into eastern Oklahoma.  The cold
front/dryline surface boundary has moved through the OKC area and
just east of the H.E. Bailey Turnpike in southcentral Oklahoma.
Severe thunderstorms expected to redevelop in the moist warm
unstable sector ahead of the surface boundary in the next couple of
hours with the risk area this evening across southeast Oklahoma.
Moderate surface-based instability and strong deep-layer shear
within the warm sector could maintain organized severe thunderstorms
with supercells capable of producing large damaging hail (up to
baseballs), damaging downburst wind gusts (up to 80 mph) and a few
tornados.  An additional flood risk will also persist as heavy rain
could result in some localized flooding.  The cold front may not
make it through our southeast CWA until midnight when the severe
risk shifts east and entirely out of our southeastern counties.

A cut-off low system stalled over the Southwestern U.S. will start
expelling a series of shortwave disturbances downstream over the
Southern Plains bringing periods of rain to a few elevated storms
back into our area Friday and early into the long-term period. Will
have rain POPs (20-40%) in place near the Red River for Friday
afternoon as well as our western north Texas counties in fairly
stable air.  Another shortwave will be expelled over the Southern
High Plains. Although deterministic models & NBM keep our west dry
as well as very low probabilities with the ensembles, several HRRR
runs paint rain across our west with a moist forecast sounding, so
will add very low rain POPs across southwest Oklahoma. The remainder
of our area should stay dry although cooler and cloudy with
northeast winds as temperatures return to more seasonably average.
Did go slightly cooler than NBM with Fridays MaxT using the CONSMOS
guidance.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 319 PM CDT Thu Mar 14 2024

The cut-off system never gets recaptured by the main westerly polar
flow and continues to spin over Southwestern U.S. and gradually
weaken until dissipating by the middle of next week.  However before
weakening, it will continue expelling shortwaves over the Southern
Plains with rain & elevated storm chances for Saturday across all of
western through southcentral Oklahoma and western north Texas.  Will
include a mention of thunder due weak instability/MUCAPE values over
northern Texas.  Although moisture will be saturated at the mid-
levels, not entirely confident when lower levels will moisten up
based on model forecast soundings so will keep Saturday rain POPs
around 50% with very low POPs (20%) for Sunday restricted across far
southwest Oklahoma and adjacent northern Texas.  A large open trough
in the polar jet flow digging through the eastern half of the
country will push a cold front across the Central Plains.  Sundays
cold front could push partially across our forecast area reinforcing
our northerly winds with an additional shot of Canadian-based air
resulting in a colder Sunday night while maintaining seasonably
average temperatures on Monday. High surface pressure settles
through Monday night with a warming trend starting Tuesday as winds
shift out of the southwest under a building upper ridge in the
weaker southerly subtropical jet flow.

As the aforementioned cut-off low dissipates Wednesday, both GFS &
ECMWF develop an open trough over the Southwestern U.S. where the
pressure heights had fallen, with that trough digging through the
Southern Plains during the latter half of next week.  Strong
southerly flow starting Wednesday could bring a return of low-level
moisture transport coming up from the gulf and perhaps forming a
dryline across the Southern High Plains through western Texas. With
our forecast area in the warm moist unstable sector with surface
boundaries to our west and north and an upper disturbance
approaching, will see thunderstorm chances return during the latter
half of next week.  We may not see the cold front from this system
push through until late Friday.

&&

.AVIATION...
(12Z TAFS)
Issued at 632 AM CDT Thu Mar 14 2024

MVFR cigs expected in moist sector/east of dryline this morning,
especially near and east of KLAW/KOKC/KPNC, before mixing out west
to east in the first 2 to 4 hours of forecast. MVFR cigs expected
to last much of the day at KDUA. Will confine mention of TSRA to
KDUA this afternoon into the evening. Northerly wind shift will
make quicker progress than previously forecast, but stronger north
winds will spread over region this evening and overnight as lower
level ridge surges south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  62  42  66 /   0   0   0  10
Hobart OK         44  61  41  62 /   0  20  10  30
Wichita Falls TX  48  63  46  64 /   0  20  10  40
Gage OK           39  57  35  64 /   0  10   0  20
Ponca City OK     44  64  40  68 /   0   0   0   0
Durant OK         52  64  48  68 /  90  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...11
Hazardous weather outlook, Mar 14, 3:36 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
336 PM CDT Thu Mar 14 2024

OKZ004>048-050>052-TXZ083>090-152045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
336 PM CDT Thu Mar 14 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are expected to continue through the evening hours
across southeast Oklahoma. Some of these storms will be capable of
producing supercells with severe risks of hail up to baseball
size, damaging downburst wind gusts up to 80 mph, and a medium
potential for a few tornados. Heavy rainfall under some of these
storms could also result in some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible across southern Oklahoma and
western north Texas on Friday through Saturday night. Severe
storms are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 14, 6:23 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
623 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Hail             2 NE Mill Creek         34.42N 96.79W
03/14/2024  E1.00 inch       Johnston           OK   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Mar 14, 6:27 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
627 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Hail             3 N Lebanon             34.03N 96.90W
03/14/2024  E1.75 inch       Marshall           OK   Trained Spotter

&&

RRB
Local storm report, Mar 14, 6:50 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
650 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Wapanucka               34.37N 96.42W
03/14/2024  E2.00 inch       Johnston           OK   Trained Spotter

&&

RRB
Local storm report, Mar 14, 7:02 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
702 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Hail             4 ESE Pontotoc          34.47N 96.55W
03/14/2024  E1.00 inch       Johnston           OK   Public

            Report from mPING: Quarter (1.00 in.).

&&

RRB
Local storm report, Mar 14, 7:03 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
703 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             3 W Stuart              34.91N 96.15W
03/14/2024  E1.75 inch       Hughes             OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, Mar 14, 7:09 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
709 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             2 WNW Stuart            34.91N 96.14W
03/14/2024  E1.75 inch       Hughes             OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

RRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:11 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc27 min
Mar 14, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Bryan, Coal, Johnston, Marshall47 min
Mar 14, 7:34 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes26 min
Mar 14, 7:44 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal46 min
Mar 14, 7:46 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc44 min
Mar 14, 8:08 PM CDTAreal Flood AdvisoryOUNAtoka, Coal, Johnston, Marshall3 hr
Mar 14, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Johnston52 min
Mar 14, 8:39 PM CDTSpecial Weather StatementOUNMarshall21 min
Mar 14, 9:04 PM CDTSpecial Weather StatementOUNMarshall26 min
Mar 14, 9:24 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall26 min
Mar 14, 9:54 PM CDTSpecial Weather StatementOUNBryan36 min
Mar 14, 10:03 PM CDTSpecial Weather StatementOUNAtoka27 min
Mar 14, 10:19 PM CDTSpecial Weather StatementOUNBryan26 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.